Alert archive / Montana / Winter Storm Warnings in 2016
Winter Storm Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Dec 20, 2016, 3:45 AM MST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2016, 3:45 AM MST (10:45 UTC)
- Expired
- Dec 21, 2016, 9:00 AM MST
- In force
- 29 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
386 WWUS45 KTFX 201045 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 345 AM MST TUE DEC 20 2016 A QUICK MOVING CLIPPER SYSTEM WILL BRING THE NEXT ROUND OF WIND AND SNOW TO THE REGION STARTING TUESDAY MORNING...AND CONTINUING THROUGH THE EVENING HOURS. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED...WITH GUSTY WINDS RETURNING THE THREAT FOR BLOWING SNOW. MTZ009-210600- /O.NEW.KTFX.WS.W.0011.161220T1045Z-161221T0600Z/ /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 345 AM MST TUE DEC 20 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS BELOW 5000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. * LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS. * TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR THROUGH TODAY INTO THIS EVENING AND COMBINE WITH STRONG WINDS TO CREATE HAZARDOUS DRIVING CONDITIONS ON AREA ROADS AT AND BELOW PASS LEVEL. * SNOW ACCUMULATIONS...6 TO 12 INCHES ABOVE 5000 FEET ELEVATION. 2 TO 4 INCHES EXPECTED BELOW 5000 FT. * WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND ICY ROADS, MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS ON US HIGHWAY 2 OVER MARIAS PASS AND THE FOOTHILLS ON THE EAST SIDE OF THE PASS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ008-014-015-048-052-055-210600- /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS... HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER... BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS... WEST YELLOWSTONE 345 AM MST TUE DEC 20 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL... ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS... HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES. * TIMING...PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR TODAY AND THROUGH THIS EVENING. * SNOW ACCUMULATIONS...4 TO 8 INCHES. * WINDS....WEST-SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED OVER MUCH OF THE ADVISORY AREA, MAINLY THIS AFTERNOON AND EVENING. LOCATIONS ALONG THE SOUTHERN ROCKY MOUNTAIN FRONT WILL SEE WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH. * IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND ICY ROADS, MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
5 follow-up statements
277 WWUS45 KTFX 210040 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 540 PM MST TUE DEC 20 2016 ...SNOW CONTINUES THIS EVENING...WITH SNOW ACCUMULATION AND REFREEZING CAUSING SLICK ROADS AT TIMES... .A CLIPPER SYSTEM AND ITS ASSOCIATED COLD FRONT WILL CONTINUE CHANCES FOR SNOW ACROSS MUCH OF CENTRAL MONTANA. WITH WARM TEMPERATURES AHEAD OF THIS FRONT...BRIEF RAIN IS POSSIBLE BEFORE A CHANGE OVER TO SNOW. ADDITIONAL SNOW ACCUMULATIONS WILL REMAIN LIGHT...WITH GUSTY WINDS RETURNING THE THREAT FOR BLOWING SNOW. REFREEZING OF MELTED SNOW ACROSS AREA ROADS COULD ALSO MAKE FOR SOME SLICK DRIVING CONDITIONS...ESPECIALLY ALONG 1-15 IN THE HELENA VALLEY. MTZ009-210600- /O.CON.KTFX.WS.W.0011.000000T0000Z-161221T0600Z/ /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 540 PM MST TUE DEC 20 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ELEVATIONS BELOW 5000 FEET... * LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS. * TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR THROUGH THIS EVENING AND COMBINE WITH STRONG WINDS TO CREATE HAZARDOUS DRIVING CONDITIONS ON AREA ROADS AT AND BELOW PASS LEVEL. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 3 INCHES. * WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND ICY ROADS... MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS ON US HIGHWAY 2 OVER MARIAS PASS AND THE FOOTHILLS ON THE EAST SIDE OF THE PASS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ008-014-015-048-052-055-210600- /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS... HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER... BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS... WEST YELLOWSTONE 540 PM MST TUE DEC 20 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL... ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS... HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES. * TIMING...PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR TODAY AND THROUGH THIS EVENING. SOME BRIEF LIGHT RAIN IS POSSIBLE BEFORE THE CHANGEOVER TO SNOW. STRONG WINDS ARE ALSO POSSIBLE THROUGH THE EVENING HOURS. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...MELTED SNOW FROM TODAYS WARM TEMPERATURES MAY REFREEZE ON AREA ROADS TONIGHT...CAUSING ICY ROADS AT TIMES. IN ADDITION...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW- PACKED AND CREATING FURTHER SLIPPERY ROADS... MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
745 WWUS45 KTFX 210436 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 936 PM MST TUE DEC 20 2016 ...SNOW AND BLOWING SNOW MAY LINGER ALONG THE ROCKY MOUNTAINS FRONT...WHILE ENDING ACROSS THE SOUTH... .A CLIPPER SYSTEM WILL BEGIN TO EXIT THE REGION DURING THE EARLY OVERNIGHT HOURS. SNOW WILL BE ON A DIMINISHING TREND DURING THIS TIME...BUT MAY STILL LINGER ACROSS THE WESTERN AND SOUTHERN MOUNTAINS. BREEZY WINDS IN THE WAKE OF THIS DISTURBANCE MAY BRING SOME BLOWING SNOW CONCERNS...POSSIBLY THROUGH THE NIGHT ACROSS THE ROCKY MOUNTAIN FRONT INCLUDING MARIAS PASS. MTZ009-211600- /O.EXT.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/ /O.EXT.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 936 PM MST TUE DEC 20 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ELEVATIONS BELOW 5000 FEET... * LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS. * TIMING...PERIODS OF LIGHT SNOW WILL STILL BE POSSIBLE THROUGH THE NIGHT. STRONG WINDS WILL BRING PERIODS OF BLOWING AND DRIFTING SNOW...POSSIBLY THROUGH THE NIGHT...ESPECIALLY ALONG MARIAS PASS. SNOW AND BLOWING SNOW SHOULD THEN COME TO AN END BY LATE WEDNESDAY MORNING. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...FRESH SNOW WILL COMBINE WITH CONTINUED GUSTY WINDS TO CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITY AND SLICK ROADS. LIGHT SNOW WILL ALSO BE POSSIBLE AT TIMES...FURTHER REDUCING VISIBILITY. SNOW AND BLOWING SNOW WILL MAKE HAZARDOUS TRAVEL CONDITIONS...ESPECIALLY ON US HIGHWAY 2 OVER MARIAS PASS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ008-014-015-048-052-055-210600- /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS... HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER... BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS... WEST YELLOWSTONE 936 PM MST TUE DEC 20 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL... ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS... HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS... NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES. * TIMING...SNOW WILL BE ON A DIMINISHING TREND LATE THIS EVENING...WITH ONLY A FEW LINGERING SHOWERS ACROSS WESTERN AND SOUTHERN MOUNTAINS. GUSTY WINDS COULD LINGERING THE BLOWING SNOW THREAT INTO THE LATE EVENING HOURS. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...MELTED SNOW FROM TODAYS WARM TEMPERATURES MAY REFREEZE ON AREA ROADS TONIGHT...CAUSING ICY ROADS AT TIMES. IN ADDITION...GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND SLIPPERY ROADS...MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
307 WWUS45 KTFX 210545 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MST TUE DEC 20 2016 ...SNOW AND BLOWING SNOW MAY LINGER ALONG THE ROCKY MOUNTAINS FRONT...WHILE ENDING ACROSS THE SOUTH... .A CLIPPER SYSTEM WILL BEGIN TO EXIT THE REGION DURING THE EARLY OVERNIGHT HOURS. SNOW WILL BE ON A DIMINISHING TREND DURING THIS TIME...BUT MAY STILL LINGER ACROSS THE WESTERN AND SOUTHERN MOUNTAINS. BREEZY WINDS IN THE WAKE OF THIS DISTURBANCE MAY BRING SOME BLOWING SNOW CONCERNS...POSSIBLY THROUGH THE NIGHT ACROSS THE ROCKY MOUNTAIN FRONT INCLUDING MARIAS PASS. MTZ008-014-015-048-052-055-210645- /O.CAN.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/ BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN- 1045 PM MST TUE DEC 20 2016 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW IS COMING TO AND END ACROSS MUCH OF CENTRAL AND SOUTHERN MONTANA. BREEZY WINDS MAY LINGER THROUGH THE NIGHT...AND COULD CAUSE ISOLATED TO SCATTERED AREAS OF BLOWING SNOW. THIS COULD CAUSE DIFFICULT DRIVING CONDITIONS AT TIMES...AND THOSE TRAVELING SHOULD STILL USE EXTREME CAUTION. IN ADDITION...AREAS THAT RECEIVED ABOVE FREEZING TEMPERATURES TODAY COULD SEE REFREEZING OF MELTED SNOW...CAUSING A FEW SLICK SPOTS ON AREA ROADS. $$ MTZ009-211600- /O.CON.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/ /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 1045 PM MST TUE DEC 20 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ELEVATIONS BELOW 5000 FEET... * LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS. * TIMING...PERIODS OF LIGHT SNOW WILL STILL BE POSSIBLE THROUGH THE NIGHT. STRONG WINDS WILL BRING PERIODS OF BLOWING AND DRIFTING SNOW...POSSIBLY THROUGH THE NIGHT...ESPECIALLY ALONG MARIAS PASS. SNOW AND BLOWING SNOW SHOULD THEN COME TO AN END BY LATE WEDNESDAY MORNING. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...FRESH SNOW WILL COMBINE WITH CONTINUED GUSTY WINDS TO CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITY AND SLICK ROADS. LIGHT SNOW WILL ALSO BE POSSIBLE AT TIMES...FURTHER REDUCING VISIBILITY. SNOW AND BLOWING SNOW WILL MAKE HAZARDOUS TRAVEL CONDITIONS... ESPECIALLY ON US HIGHWAY 2 OVER MARIAS PASS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
269 WWUS45 KTFX 211210 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MST WED DEC 21 2016 MTZ009-211600- /O.CON.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/ /O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 510 AM MST WED DEC 21 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING FOR ELEVATIONS BELOW 5000 FEET... * LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS. * TIMING...PERIODS OF LIGHT SNOW WILL CONTINUE THIS MORNING AND COMBINE WITH GUSTY WINDS TO CREATE AREAS OF BLOWING AND DRIFTING SNOW ESPECIALLY AT AND NEAR MARIAS PASS. SNOW AND BLOWING SNOW WILL GRADUALLY TAPER OFF BY LATE MORNING. * SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH. * WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * IMPACTS...TRAVELERS SHOULD BE PREPARED FOR ICY AND SNOW-PACKED ROADS ALONG WITH REDUCED VISIBILITY FROM BLOWING SNOW ALONG U.S. HIGHWAY 2 AND LOCAL ROADS. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
898 WWUS45 KTFX 211540 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 840 AM MST WED DEC 21 2016 MTZ009-211645- /O.EXP.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/ /O.EXP.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS 840 AM MST WED DEC 21 2016 ...WINTER STORM WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR ELEVATIONS ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING FOR ELEVATIONS BELOW 5000 FEET... ACCUMULATING SNOWFALL HAS ENDED OVER THE NORTHERN ROCKIES. LOW CLOUDS MAY PRODUCE OCCASIONAL FLURRIES THROUGH MID-DAY, BUT OVERALL CONDITIONS ARE IMPROVING AS DRY AIR WORKS INTO THE REGION. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 19, 10:40 PM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Dec 19, 10:40 PM MST, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1040 PM MST Mon Dec 19 2016 UPDATED AVIATION SECTION .UPDATE... Tonights update is to mainly clean up some of the current watches...warnings...and advisories. Starting with the advisories...gusty winds still continue across much of the forecast area...with some strong winds still across the east. However looking at webcams and MT DOT road site...blowing snow is isolated and causing limited impacts. Decided to let the first round of Winter Weather Advisories expire...although Marias Pass and some central portions could see pockets of blowing and drifting snow until winds subside early tonight. Next are the High Wind Warnings. Currently only Blaine and Fergus counties are seeing winds near or at high wind criteria...with the remainder of the CWA gusty...but not at high wind numbers. With a diminishing trend in the winds expected...decided to let most of the high wind warnings expire...except the two mentioned counties. Overall the forecast remains on track for the rest of tonight into Tuesday. A few lingering snow showers could be found across the western and southern mountains tonight...with diminishing winds. A clipper system then looks to bring widespread snow to the west and south...with some scattered light snow to the plains. To account for the light to moderate snow accumulations...combined with blowing snow...more winter weather advisories are in effect along the divide. Snow accumulations will be borderline for Winter Storm Criteria along the Rocky Mountain Front...although would like to look at this evenings model runs more closely before making an upgrade. Winds also look to increase Tuesday...although may not be as strong as today. Another High Wind Watch is also in effect for Tuesday to account for the next round of high winds. Anglin && .AVIATION... /Updated 0540Z/ VFR conditions will generally continue over the terminals at least through the evening on Tuesday, unless otherwise noted. A strong westerly flow aloft will continue the threat for mountain wave turbulence and low level wind shear through the period. Moisture in the flow aloft will generally obscure mountains along the Continental Divide in clouds and snow. Winds have decreased along the Rocky Mountain Front this evening, but strong and gusty winds will return there by afternoon, causing areas of MVFR conditions in snow and blowing snow. A disturbance will bring another round of showers to the area with increasing westerly winds after 12Z. The main threat for worsening conditions to MVFR levels with these showers will be in the southwest valleys, while downsloping winds hinder much of the precipitation over the plains. Gusts of 45 to 65 kt will be common over the plains, but gusts of 25 to 35 kt are expected in the southwest. Coulston && .PREV DISCUSSION... /ISSUED 530 PM MST Mon Dec 19 2016/ Tonight through Tuesday...A shortwave trough moving through a strong westerly flow is producing high wind gusts across much of the forecast area today. The high winds are associated with a pressure difference of around 48 mb between the surface high over southern Idaho and a surface low tracking into central Saskatchewan. Winds are causing widespread drifting snow across the surface, with isolated areas of reduced visibility in blowing snow. The most significant impacts to travel are along the Rocky Mountain Front where a winter weather advisory for blowing snow remains in effect through this evening. Blowing and drifting snow has become less widespread today with continued snow compaction and relatively warmer temperatures on the north-central plains, but hazards may continue at higher elevations and in southwest valleys where temperatures remain well below freezing. A band of light snow has developed on the tail end of the passing shortwave, producing snow this afternoon mainly on westerly aspects of the central and southwest mountains. This band will slowly settle south through the early evening as the system moves further away. High winds will taper tonight as the surface pressure gradient weakens. The next system is seen spinning up in water vapor imagery at around 140W longitude in the Gulf of Alaska. This feature is moving quickly and will begin to produce mountain snowfall Tuesday afternoon. The surface pressure gradient tightens once again, as the surface low ejects onto the Canadian prairies and deepens. This fast moving and energetic clipper system will produce widespread high winds across north Central Montana Tuesday night. A high wind watch is posted for this period as forecasts indicate wind speeds reaching close to high wind criteria as the low moves by quickly overnight. The clipper system also drags a trailing cold front across the Rockies during this time frame. Winds would be expected to peak with the passing cold front, then taper within a few hours of its passage. The strong westerly flow will limit snow accumulation at lower elevations, but westerly aspects of area mountain ranges can expect snowfall amounts of around 3 to 12 inches. The combination of snow and blowing snow will create difficult travel over the Rocky Mountains, including Marias, Rogers and MacDonald passes. A winter weather advisory will be in effect to cover these hazards, and extends further into southwest Montana where moderate snow accumulation is expected over Monida and Raynolds passes, including the West Yellowstone area. Temperatures on Tuesday are expected to reach the upper 30s to near 40F in some areas, so light rain is possible at elevations below about 4000 feet. Conditions improve quickly Tuesday night, with ridging and generally fair weather in the forecast for Wednesday. PN Wednesday Night through Monday...Forecast models in this period start out in fine agreement with high pressure ridging and dry conditions on Thurs followed by passage of weak shortwave trof bringing cooler temperatures and scattered areas of light snow on Fri. After that, model agreement and forecast confidence nosedive as models struggle with track and evolution of a stronger and potentially more impactful low pressure system moving ashore in northern CA late Fri night. The GFS model keeps the central low pressure area and more of the accompanying moisture much further south over southern UT and southern CO, with overrunning moisture generating mostly light snow over our forecast area and Sat/early Sun. The low then races northeastward, going from near Denver early Sun morning all the way to central Wisconsin by Sun night, leaving just a few residual snow showers for us on Sun. The ECMWF model is much more conservative with the low's movement, taking it from near Reno to northern UT on Sat, then lifts it northeast into WY on Sun. This solution would result in a longer period of overrunning and light snow for our area. However, liquid precip values on the EC (around 0.1-0.2 inch) during this time, so accumulations still look light despite the longer duration event. The one thing both models do maintain agreement on is that we'll see a return of colder temps with the weekend weather system, as daily high temps slide back into the teens and 20s for Sat through Mon. At this point, our forecast for the medium-range period is generally closer to the EC solution, but adjustments in one/both model solutions look likely over the next few days. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 33 28 40 24 / 10 10 10 10 CTB 29 25 38 23 / 10 10 10 10 HLN 38 25 37 18 / 30 40 30 10 BZN 34 21 35 13 / 10 10 30 20 WEY 12 8 23 -4 / 30 60 90 60 DLN 28 18 35 9 / 20 20 30 20 HVR 35 24 38 20 / 20 10 10 20 LWT 34 26 37 20 / 10 30 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 11 PM MST Tuesday Beaverhead...Central and Southern Lewis and Clark...Gallatin... Jefferson...Madison...Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Watch from Tuesday afternoon through late Tuesday night Blaine...Cascade...Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...Hill...Judith Basin... Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:58 AM MST | High Wind Warning | TFX | 19 hr |
Nearby
Winter Storm Warnings in Montana, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.